Kentucky, 2011Damaging Winds in Kentucky, February 28, 2011
February 28, 2011 · NWS PAH · 2 events in 2 counties and zones
A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cyclone accelerated northeast from the southern Plains through central Missouri and the Ohio Valley. An associated warm front lifted northward through the Mid-Mississippi and Lower Ohio Valleys in advance of the surface low. A cold front trailing south from the low surged eastward toward the Lower Mississippi Valley. A broken line of storms produced strong and gusty winds, including a few isolated damaging wind events.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 2:24 AM CST, 51 minutes earlier.
Area forecast discussion, Feb 28, 2:24 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
224 AM CST MON FEB 28 2011
.DISCUSSION...
BIGGEST CHALLENGE WITH THIS ISSUANCE WILL BE DEALING WITH ONGOING SYSTEM.
AT THE TIME OF THIS WRITING A NE-SW ORIENTED COLD FRONT WAS JUST
ENTERING THE NORTHWEST BORDER OF OUR CWA. ALONG AND/OR JUST AHEAD OF
THE BOUNDARY WAS A LINE OF STRONG TO SEVERE THUNDERSTORMS WITH
EMBEDDED SUPERCELLS AND BOW ECHOES. THE FRONT SHOULD MOVE EAST
ACROSS OUR CWA DURING THE MORNING HOURS...CLEARING THE SOUTHEAST
CORNER OF THE CWA BETWEEN 15 TO 18Z. IN THE MEANTIME...WITH
IMPRESSIVE SHEAR...INSTABILITY...AND LOW LEVEL FORCING...THE
CHANCE FOR SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR SUPERCELLS
AND BOW ECHOES CONTINUING UNTIL THE FRONT CLEARS OUR CWA.
THIS AFTERNOON PRECIP CHANCES SHOULD LINGER OVER THE SOUTHEAST
THIRD OF OUR CWA...BUT WITH NO FURTHER CHANCES FOR SEVERE WEATHER.
HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL KEEP THE REGION
DRY WITH NEAR SEASONAL TEMPERATURES. NEAR THE END OF THE WEEK
PRECIP CHANCES ENTER THE FORECAST AS THE NEXT SYSTEM BEGINS TO
AFFECT THE REGION.
&&
.AVIATION...
SHOWERS...AND EVENTUALLY TSTMS...WILL GRADUALLY BECOME MORE COMMON
THROUGH THE DAYLIGHT HOURS. SOME VSBY RESTRICTIONS DUE TO DRIZZLE
MAY OCCUR WITH LOWER CIGS. CIGS WILL CONTINUE TO BE QUITE VARIABLE.
A WARM FRONT...WITH SOME SHOWER ACTIVITY IN ITS VICINITY...WILL
CONTINUE TO MOVE NWD AND OUT OF THE PAH FORECAST AREA IN THE AFTN.
WINDS ALOFT WILL ALSO CONTINUE TO INCREASE AHEAD OF AN APPROACHING
LOW PRESSURE/SFC COLD FRONT WHICH IS FORECAST TO SWEEP THROUGH THE
REGION MON MRNG. ATTM...IT APPEARS THAT WDSPRD SHWR/TSTM ACTIVITY
/SOME POSSIBLY SEVERE/ WILL OCCUR MAINLY IN THE EARLY TO MID
EVE...WITH THE HAZARD SLOWLY DECREASING OVNGT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
DRS/JAPHazardous weather outlook, Feb 27, 10:03 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CST SUN FEB 27 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 PM CST SUN FEB 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHERN ILLINOIS AND
MUCH OF SOUTHEAST MISSOURI UNTIL 4 AM. SCATTERED THUNDERSTORMS
WITH THE POTENTIAL FOR LARGE HAIL CAN BE EXPECTED IN THE WATCH
AREA LATE THIS EVENING AND INTO THE EARLY MORNING HOURS...BUT THE
GREATEST SEVERE THREAT WILL BE WITH A LINE OF STORMS CURRENTLY MOVING
THROUGH CENTRAL MISSOURI. WIDESPREAD DAMAGING WINDS...AS WELL AS A
FEW TORNADOES AND LARGE HAIL CAN BE EXPECTED WITH THIS
LINE...WHICH IS EXPECTED TO REACH THE WESTERN PARTS OF THE AREA
AROUND 2 AM.
THE REMAINDER OF THE AREA WILL LIKELY BE PLACED IN A TORNADO WATCH
IN THE OVERNIGHT HOURS. THE STORMS WILL BE NEAR THE OHIO RIVER
AROUND 6 AM.
A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. REFER TO THE WATCH
PRODUCT FOR MORE INFORMATION.
MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LINE OF SEVERE THUNDERSTORMS WILL SWEEP THROUGH MUCH OF WEST
KENTUCKY AND SOUTHWEST INDIANA PRIOR TO 9 AM MONDAY. WIDESPREAD
WIND DAMAGE AS WELL AS A FEW TORNADOES AND LARGE HAIL CAN BE
EXPECTED WITH THIS LINE OF STORMS.
THERE IS SOME POTENTIAL FOR FLASH FLOODING EARLY MONDAY. REFER TO
THE FLASH FLOOD WATCH FOR MORE DETAILS.
MINOR FLOODING WILL OCCUR ON THE LARGER MAINSTREAM RIVERS...SUCH AS
THE OHIO AND MISSISSIPPI RIVERS. REFER TO THE FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TONIGHT AND EARLY
MONDAY MORNING.
DRS
In the hours before
Local storm report, Feb 28, 2:19 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM TSTM WND DMG SOMERVILLE 38.28N 87.38W
02/28/2011 GIBSON IN BROADCAST MEDIA
VIEWER REPORTED ROOF OF HOME BLOWN OFF.
&&
SMITTYLocal storm report, Feb 28, 2:21 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
221 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM TSTM WND DMG OWENSVILLE 38.27N 87.69W
02/28/2011 GIBSON IN BROADCAST MEDIA
NUMEROUS REPORTS OF DAMAGE IN COMMUNITY AND IN THE
SOUTHERN PRINCETON AREA. OWENSVILLE FIRE DEPT IS
REQUESTING GAS COMPANY DUE TO SEVERAL HOMES DAMAGE AND
CHECK THE AREA FOR GAS LEAKS.
&&
SMITTYLocal storm report, Feb 28, 2:23 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
223 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HAIL MARION 37.73N 88.94W
02/28/2011 M0.25 INCH WILLIAMSON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Feb 28, 2:51 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG OAKLAND CITY 38.34N 87.35W
02/28/2011 GIBSON IN TRAINED SPOTTER
NUMEROUS POWER OUTAGES. MULTIPLE TREES DOWN. ROOF BLOWN
OFF OF BRICK BUILDING TAKING DOWN LARGE SECTION OF POWER
LINES.
&&
SMITTYLocal storm report, Feb 28, 2:52 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 AM CST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM TSTM WND DMG OWENSVILLE 38.27N 87.69W
02/28/2011 GIBSON IN TRAINED SPOTTER
MULTIPLE HOMES DAMAGED NORTH AND EAST OF THE COMMUNITY.
&&
SMITTYSpecial weather statement, Feb 28, 3:05 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
305 AM CST MON FEB 28 2011
ILZ087-089>094-INZ087-088-KYZ001>022-MOZ109>112-114-281015-
GALLATIN-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...SHAWNEETOWN...VIENNA...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...BOONVILLE...
ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...
ELKTON...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
305 AM CST MON FEB 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST EARLY
THIS MORNING ACROSS THE SOUTHEAST HALF OF THE QUAD STATE REGION.
BY 415 AM...THE LEADING EDGE OF THE LINE OF STORMS WILL MOVE OUT OF
SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA...AND REACH A CLINTON KENTUCKY...TO BENTON...TO
PRINCETON...TO GREENVILLE LINE. WIND GUSTS OF 40 TO 50 MPH AND PEA
TO MARBLE SIZE HAIL WILL BE POSSIBLE WITH STORMS.
RST
Thunderstorm Wind, Livingston
- When
- February 28, 3:15 AM CST
- Where
- Livingston County, 0.63 mi ESE of Vicksburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 37.175, -88.320
A house trailer was damaged between Smithland and Tiline. The residents were evacuated. An attached shed was torn off.
Thunderstorm Wind, Graves
- When
- February 28, 3:55 AM CST
- Where
- Graves County, 0.82 mi NNE of Tri City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 36.591, -88.524
An entire barn was blown onto a state highway near the intersection of Kentucky Highways 94 and 564. Traffic was blocked for more than two hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280351, 282355.